Posted by JohnL on July 8, 2000, at 4:56:54
In reply to I am scared of this medicine, HELP ME!, posted by ToddfromPhoenix on July 8, 2000, at 0:06:12
How could anyone from Phoenix be depressed? I mean, all that sunshine, wide open skies? Hey...I'm just kidding. :-) I often wish I had your climate up here in Maine. But I know for a fact lots of sunshine never helped my depression at all.
When the psychiatrist told you Effexor was 'the answer', I'm sure he must have known that the odds of it working aren't really much different than anything else. That is, about 70%. Perhaps he told you that hoping for the power of suggestion to help. Kind of like the placebo effect. The more we believe something will work the more likely it is to actually work. Our brains can play funny tricks on us. Actually, funny isn't a very good choice of words.
On the bright side, you came to the right place. There are wonderfully supportive people here, and impressively knowledgeable folks. You will read posts here by average people who are far more expert at depression and medications than most psychiatrists in Phoenix. You are among people just like you. Only some of them are real experts at all this stuff. If you want to learn more in a short amount of time, select the 'Tips' link at the top of the main page. When you get to Tips, leave the search box empty and just push the search button. You'll see a huge list of topics to explore. Some of them may interest you. For example, the ones on Effexor. Or anything to do with side effects. Stuff like that. You can make your search more specific by typing in what you want in the search box.
I have never been on a high dose of Effexor. But I have heard other people say that sometimes the side effects are actually less at the highest dose than at lower doses. That's because at the lower-mid doses most of the medication's action is on serotonin and somehwhat on norepinephrine, whereas at higher doses it also has action on dopamine. It is the increased dopamine that theoretically counteracts the side effects of increased serotonin. Just food for thought. It is possible that the Effexor will work better for you 1)At a higher dose, 2)Given longer than the current 3 weeks.
Possible solutions for the sexual side effects are: increase dose (I know that sounds ironic); change medications altogether (though just about any serotonin med is likely to do the same thing), or add a second medication specificially for the side effect, such as Ritalin, Adderall, Wellbutrin. But of course, all of these possible solutions are just that...possible solutions. They may or may not work. But they have worked for some people. It's possible for example you might add Wellbutrin, notice an improvement in sex and depression, and end up taking just Wellbutrin alone. Wouldn't be the first time that's happened.
There's no easy answer Todd. We all wish there was. But you'll find the support and the knowledge you need here to get over the humps. Hang in there. You will get well. It happens everyday. Keep fighting. And ask your psychiatrist a lot of questions. Make him work for his money.